Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Detroit, MI

July 28, 2002Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 12:27 AM EDT for Lenawee County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 12:27 AM EDT (04:27 UTC)
Expired
Jul 28, 2002, 1:30 AM EDT
In force
63 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 98 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 10:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS53 KDTX 280427
SVRDTX
MIC091-280530-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1227 AM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 130 AM EDT

* AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEMENT CITY...OR 8 MILES SOUTHEAST OF
  VANDERCOOK LAKE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADDISON AT 1235 AM EDT
  ONSTED...MANITOU BEACH-DEVILS LAKE AT 1240 AM EDT
  CLAYTON AT 1255 AM EDT
  TECUMSEH AT 100 AM EDT
  ADRIAN AT 105 AM EDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO
70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

LAT...LON 4207 8391 4207 8437 4173 8434 4175 8379

BT SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:10 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 27, 11:10 PM EDT, 1 hour 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 PM EDT SAT JUL 27 2002

SURFACE BASED CONVECTION HAS BLOSSOMED ALONG THE WARM FRONT THIS
EVENING WITH SURFACE WINDS STRONGLY BACKED NEAR THE BOUNDARY. THIS
HAS LED TO A WIND PROFILE WITH GOOD DIRECTIONAL AND SPEED SHEAR AS
ADVERTISED BY THE SUPERCELL MOVING THROUGH SW LOWER.

AFTER THIS ROUND OF STORMS, WE WILL BE KEEPING AN EYE OUT FOR ANY
NEW DEVELOPMENT IN SOUTHERN WISCONSIN. CURRENT STORMS THERE APPEAR
TO BE STRUGGLING IN THE VICINITY OF THE 700 MB CAPPING INVERSION,
BUT THE POTENTIAL STILL EXISTS FOR A NEW COMPLEX TO FORM AS THE LOW
LEVEL JET INCREASES OVERNIGHT.

.DTX...NONE.

BT

In the hours before

Special weather statement, Jul 27, 8:00 PM EDT, 4 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT SAT JUL 27 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS
OVER ALL OF SOUTHEAST MICHIGAN. DAMAGING WIND WILL BE THE MAIN
CONCERN...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS GREATER
THAN 60 MPH.

DISCUSSION...
A WARM FRONT WILL EXTEND FROM SOUTHERN WISCONSIN INTO NORTHERN
INDIANA AND MOVE NORTHEAST THROUGH LOWER MICHIGAN TONIGHT. A FEW
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA IN ADVANCE OF THE
FRONT...WITH STRONGER STORMS DEVELOPING OVER SOUTHERN WISCONSIN.

THESE STORMS WILL MOVE EAST AT ABOUT 45 MPH...ALONG THE WARM FRONT
AND INTO SOUTHEAST MICHIGAN DURING THE OVERNIGHT HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 60
MPH... ALONG WITH HEAVY RAIN...FREQUENT LIGHTNING...AND HAIL.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM MIDNIGHT TO 6 AM IN
SOUTHEAST MICHIGAN...WITH THE STORMS EXITING TO OUR EAST BY AROUND
MID MORNING AFTER SUNRISE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

OUTLOOK FOR SUNDAY THROUGH TUESDAY...
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING...AND AGAIN ON MONDAY. DAMAGING WINDS WILL AGAIN BE THE
MAIN HAZARD.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT
Special weather statement, Jul 27, 10:44 PM EDT, 1 hour 43 minutes before
MIZ075-082-083-280800-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1044 PM EDT SAT JUL 27 2002

...TORNADO WATCH NUMBER 541 IN EFFECT UNTIL 4 AM EDT FOR PORTIONS
OF SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHEAST LOWER MICHIGAN EFFECTIVE UNTIL 400 AM EDT SUNDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

     WASHTENAW...LENAWEE...AND MONROE

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MANN

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:42 PM EDTSpecial Marine WarningDTX63 min
Jul 28, 12:37 AM EDTSevere Thunderstorm WarningDTXWashtenaw38 min
Jul 28, 2:25 AM EDTSpecial Marine WarningDTX65 min
Jul 28, 4:58 AM EDTSpecial Marine WarningDTX47 min
Jul 28, 5:31 AM EDTSevere Thunderstorm WarningDTXHuron44 min
Jul 28, 5:44 AM EDTSpecial Marine WarningDTX61 min
Jul 28, 1:08 PM EDTSevere Thunderstorm WarningDTXLapeer52 min
Jul 28, 1:09 PM EDTSevere Thunderstorm WarningDTXLenawee51 min
Jul 28, 1:20 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Jul 28, 1:36 PM EDTSpecial Marine WarningDTX69 min
Jul 28, 1:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair45 min
Jul 28, 1:53 PM EDTTornado WarningDTXMacomb, Saint Clair37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.